Alert archive / Ohio / Gale Warnings in 2019

Gale Warning 4, NWS Cleveland, OH

February 8, 2019

NWS Cleveland, OH issued this gale warning at Feb 8, 2019, 10:05 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2019, 10:05 AM EST (15:05 UTC)
Expired
Feb 8, 2019, 3:49 PM EST
In force
6 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

795 
WHUS71 KCLE 081505
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1005 AM EST Fri Feb 8 2019

...Gales continue across the eastern half of Lake Erie through
this afternoon...

LEZ146-166-082100-
/O.EXP.KCLE.GL.W.0003.000000T0000Z-190208T1500Z/
/O.NEW.KCLE.GL.W.0004.190208T1505Z-190208T2100Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Avon Point to Willowick OH-
1005 AM EST Fri Feb 8 2019

...GALE WARNING NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WINDS...West 30 to 35 knots with gusts up to 45 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

LEZ142>144-162>164-082100-
/O.EXP.KCLE.GL.W.0003.000000T0000Z-190208T1500Z/
/O.CON.KCLE.LO.Y.0002.000000T0000Z-190208T2100Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
1005 AM EST Fri Feb 8 2019

...LOW WATER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
...GALE WARNING HAS EXPIRED...

* Water Levels...At 10 AM, the water level was 1 inch below low
  water datum, or 19 inches below the critical mark for safe
  navigation. Strong west winds will continue, allowing for the
  water level to remain below the critical mark for safe
  navigation through this afternoon.

* Impacts...Mariners should be alert for the possibility of 
  grounding on the bottom of the lake due to the low water 
  levels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Low Water Advisory is issued when water levels are expected to
be below the critical mark for safe navigation. Vessels may
become grounded. Contact the Coast Guard for the latest water
level. Mariners should use extreme caution or consider waiting
until water levels rise.

&&

$$

LEZ145-165-081615-
/O.EXP.KCLE.GL.W.0003.000000T0000Z-190208T1500Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Vermilion to Avon Point OH-
1005 AM EST Fri Feb 8 2019

...GALE WARNING HAS EXPIRED...

Winds have dropped to below 34 knots, therefore the gale warning
has been allowed to expire at 10 AM.

$$

LEZ061-147>149-167>169-082100-
/O.CON.KCLE.GL.W.0003.000000T0000Z-190208T2100Z/
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1005 AM EST Fri Feb 8 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WINDS...West 30 to 40 knots with gusts up to 55 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$
1 follow-up statement
985 
WHUS71 KCLE 082049
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
349 PM EST Fri Feb 8 2019

...Gales continue across the extreme eastern portion of Lake Erie
through this evening...

LEZ147>149-167>169-082200-
/O.CAN.KCLE.GL.W.0003.000000T0000Z-190208T2100Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
349 PM EST Fri Feb 8 2019

...GALE WARNING IS CANCELLED...

The National Weather Service in Cleveland has cancelled the Gale
Warning.

Sustained winds have diminished to below 34 knots, therefore the
Gale Warning is allowed to be canceled. Strong west winds with
gusts to 40 knots are still expected this evening.

$$

LEZ146-166-082200-
/O.CAN.KCLE.GL.W.0004.000000T0000Z-190208T2100Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Avon Point to Willowick OH-
349 PM EST Fri Feb 8 2019

...GALE WARNING IS CANCELLED...

The National Weather Service in Cleveland has cancelled the Gale
Warning.

Sustained winds have diminished to below 34 knots, therefore the
Gale Warning is allowed to be cancelled. Strong west winds with
gusts to 40 knots are still expected this evening.

$$

LEZ142>144-162>164-082200-
/O.CAN.KCLE.LO.Y.0002.000000T0000Z-190208T2100Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
349 PM EST Fri Feb 8 2019

...LOW WATER ADVISORY IS CANCELLED...

The National Weather Service in Cleveland has cancelled the Low
Water Advisory.

As of 4 PM, the water level was 25 inches above low water datum,
or 7 inches above the critical mark for safe navigation.
Diminishing west winds will continue to allow for the water 
levels to improve. Therefore, the Low Water Advisory has been
cancelled.

$$

LEZ061-090300-
/O.EXT.KCLE.GL.W.0003.000000T0000Z-190209T0300Z/
Lake Erie open waters from Ripley to Buffalo NY-
349 PM EST Fri Feb 8 2019

...GALE WARNING NOW IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...West 25 to 35 knots with gusts up to 45 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this gale warning went out at Feb 8, 6:36 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 8, 6:36 AM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
636 AM EST Fri Feb 8 2019

.SYNOPSIS...
Low pressure over Western Quebec will continue to move
northeastward away from the central Great lakes today. This will
allow high pressure to gradually build into the region tonight
then remain over Lake Erie into Sunday morning. A warm front
will lift toward the region by Sunday afternoon.

&&

.NEAR TERM /THROUGH SATURDAY/...
Gusty southwest to west winds continue this morning with latest
model guidance indicating that the stronger winds will persist
through 15z. So we will not be cancelling early. Slightly
concerned that locations from Cleveland to Erie along the
lakeshore may need a wind advisory a few hours longer.

Much drier air is filtering into the region. This should be
enough to erode the snow showers that are moving into NW Ohio.
For now have covered these with a mention of flurries. Some lake
effect snow showers will mainly be oriented into Western NY
later today but a few of them may move into NW PA tonight. The
very dry air will definitely limit any accumulations. Maybe a
dusting at worst case across NW PA.

It will feel much colder today with highs only in the 20s. Winds
chills will range from around zero to 10 above zero. Cold
tonight with lows in the single digits to teens. Continues cold
on Saturday with highs ranging from the teens across NW PA to
the mid 20s elsewhere.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure will build southeast across the Great Lakes Saturday
night into Sunday. This will allow for mostly clear skies and cool
temperatures, with lows in the upper single digits across far NE OH
and NW PA to the mid teens west. Went closer to MOS numbers vs. raw
guidance with decent radiational cooling setup, although some high
clouds may sneak into the area ahead of the next system late
Saturday night. Quick moving low pressure will track from the
central Rockies Sunday into the southern Great Lakes/Ohio valley
Sunday night. Snow will overspread the area from west to east during
the afternoon hours. Have opted for generally likely pops across the
area from 18Z through 06Z. At this point, the better forcing looks
to drift just north of the area, however enough moisture and lift
should bring widespread snowfall totals of at least 1 to 2 inches.
The system will exit the area after midnight Sunday night, with a
period of mainly dry conditions across the area into Monday. Another
low will lift north into the Ohio valley on Monday. Decent low level
lift/isentropic upglide, upper dynamics, and strong moisture return
with this system lends to higher pops during this period, with
categorical expanding northward through the area by late Monday
night. Precip should transition from snow to rain during this period
as warmer air lifts north ahead of the system. Highs on Sunday will
be in the low to mid 30s, with temps one to three degrees warmer on
Monday.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Deepening low pressure will track northeast into the western Great
Lakes Tuesday, with a cold front and post frontal dry slot working
east through the area into Tuesday night. This will bring a downward
trend with pops Tuesday afternoon, with and remaining liquid
precipitation transitioning to snow by Tuesday night behind the
front. A decent dry period is expected as the dry slot works east
through the area, with a secondary trough/front associated with the
low moving east across the Great Lakes Wednesday, bringing the
potential for some snow showers across the area into Wednesday
night. Dry conditions are expected by Thursday as high pressure
builds into the region. Highs on Tuesday will reach the low to mid
40s across the area ahead of the front, with highs in the low 30s
Wednesday and mid 30s Thursday.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
There are breaks in the cloud cover across the area with some
areas of VFR. However MVFR ceilings should fill back in through
the morning before slowly lifting through the afternoon. There
will be some snow flurries or a passing snow shower but no
accumulations area expected.

Gusty winds will be the main story with gusts to 40 knots
across the west and near the lake. Westerly winds will slowly
decrease through the afternoon into the overnight.

OUTLOOK...Non-VFR possible Sunday night into Monday.

&&

.MARINE...
West gales will continue across the lake through the day as strong
low pressure across the northern Lakes moves northeast into Quebec.
This is creating low water issues across the western basin, with
water levels nearly a foot below the critical mark for safe
navigation. Left the headlines the same for this issuance, with
gales diminishing across the western half of the lake this morning
as high pressure moves into the area. Winds will continue to
diminish tonight into Saturday becoming light and variable over the
lake Saturday night. A weak low will pass south of the lake on
Sunday before a stronger low moves into the Lakes Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 AM EST this morning for OHZ003-006>014-
     017>020-027>030-036-037-089.
PA...Wind Advisory until 10 AM EST this morning for PAZ001-002.
MARINE...Low Water Advisory until 4 PM EST this afternoon for
     LEZ142>144-162>164.
     Gale Warning until 10 AM EST this morning for LEZ142>146-
     162>166.
     Gale Warning until 4 PM EST this afternoon for LEZ147>149-
     167>169.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...MM
MARINE...Greenawalt
Hazardous weather outlook, Feb 8, 4:21 AM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
421 AM EST Fri Feb 8 2019

OHZ003-006>014-017>020-027>030-036-037-089-PAZ001-002-090930-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Wyandot-Crawford-
Richland-Ashland-Marion-Morrow-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
421 AM EST Fri Feb 8 2019

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ021>023-031>033-038-047-PAZ003-090930-
Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-Knox-Crawford-
421 AM EST Fri Feb 8 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>144-162>164-090930-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
421 AM EST Fri Feb 8 2019

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...
...LOW WATER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ145-146-165-166-090930-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
421 AM EST Fri Feb 8 2019

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-147>149-167>169-090930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
421 AM EST Fri Feb 8 2019

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 7:10 PM ESTAreal Flood WarningCLEAshland, Knox, Marion, Morrow, Richland12 hr
Feb 7, 7:38 PM ESTAreal Flood WarningCLEPortage, Trumbull12 hr
Feb 8, 3:56 AM ESTRiver Flood WarningCLETrumbull23 hr
Feb 8, 6:50 AM ESTAreal Flood WarningCLEAshland, Holmes, Knox6 hr
Feb 7, 7:42 PM ESTAreal Flood AdvisoryCLECrawford12 hr
Feb 8, 4:08 PM ESTWinter Weather AdvisoryCLEErie8 hr

Nearby

Gale Warnings in Ohio, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.